Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 7, NWS Melbourne, FL

January 23, 1998Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jan 23, 1998, 12:54 PM EST for Brevard County, Florida. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 23, 1998, 12:54 PM EST (17:54 UTC)
Expired
Jan 23, 1998, 1:15 PM EST
In force
21 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 12:58 PM ESTHail 1.75Malabar, FLGolf ball size hail fell in Malabar.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 23, 9:15 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1998-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1998-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 231754 RRA
SVRMLB
FLC009-231815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1254 PM EST FRI JAN 23 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 115 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...SOUTHERN BREVARD COUNTY
 
AT 1255 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
SOUTHERN BREVARD COUNTY MOVING EAST AT 25 MPH. THIS THUNDERSTORM
WILL AFFECT THE COASTAL COMMUNITIES FROM MALABAR SOUTH TO BAREFOOT
BAY BETWEEN 100 AND 130 PM THIS AFTERNOON. THIS STORM WILL HAVE THE
POTENTIAL TO PRODUCE HAIL AND DAMAGING WINDS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO
TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA,
ESPECIALLY PIF YOU LIVE IN A MOBILE HOME.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 9:50 AM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Jan 23, 9:50 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
950 AM EST FRI JAN 23 1998

CURRENTLY...SATELLITE SHOWS JET IMPULSE MOVING ACROSS THE GULF
INCREASING WIND PROFILES.  RADAR LOOPS SHOWING LARGER SCALE MESO LOW
SIGNATURE WITH SEVERAL CELLS EXHIBITING ROTATION MAINLY AT SOUTHERN
EDGE OF CONVECTIVE CLUSTER WHERE APPARENT LOW LEVEL BOUNDARY WAS
PRODUCING FAVORABLE VEERING OF LOW LEVEL WINDS.  DIFFLUENCE ALOFT
SUPPORTING LARGE AREA OF RAIN/SHOWERS NORTH OF THE SOUTHERN FLANK
SEVERE WEATHER.  DO NOT SEE A NEED FOR ANY IMMEDIATE FURTHER FORECAST
UPDATES AS SEVERE THREAT COVERED ALONG WITH THE THREAT OF HEAVY
RAINFALL.

LASCODY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 10:28 AM ESTSevere Thunderstorm WarningMLBIndian River47 min
Jan 23, 11:20 AM ESTSevere Thunderstorm WarningMLBBrevard60 min
Jan 23, 1:44 PM ESTFlash Flood WarningMLBBrevard4 hr

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.